Alabama, 2012Damaging Wind in Alabama, July 8, 2012
July 8, 2012 · NWS HUN · 1 event in 1 county or zone
An isolated strong thunderstorm developed during the early afternoon and downed a tree on a power line in Madison County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated strong thunderstorm developed during the early afternoon and downed a tree on a power line in Madison County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 8, 12:18 PM CST, 22 minutes earlier.
Area forecast discussion, Jul 8, 12:18 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
118 PM CDT SUN JUL 8 2012
.DISCUSSION...
ANOTHER VERY WARM AND HUMID AFTERNOON IN PROGRESS ACROSS THE
TENNESSEE VALLEY. AT 1 PM...TEMPERATURES RANGED FROM 90 TO 95 DEGREES
IN MOST LOCATIONS. VISIBLE IMAGERY SHOWS A LARGE EXPANSE OF CUMULUS
COVERING ALL BUT FAR NW ALABAMA WITH SOME MORE ENHANCED CONVECTIVE
ELEMENTS NOTED...PRIMARILY EAST OF INTERSTATE 65.
EARLY AFTERNOON SFC ANALYSIS SHOWS AN ELONGATED FRONT STRETCHING
FROM THE DELMARVA WESTWARD ACROSS THE LOWER OHIO RIVER VALLEY INTO
THE TEXAS PANHANDLE. LIGHT SERLY FLOW ACROSS THE TN VLY HAS ALLOWED
LOW LEVEL MOISTURE TO CREEP UP APPRECIABLY OVER THE LAST SEVERAL DAYS
WITH DEWPOINTS AROUND 70F AREAWIDE. THIS HAS ALLOWED SBCAPES TO
REACH THE 2-2.5 KJ/KG RANGE THIS AFTERNOON. ALTHOUGH OVERALL FORCING
IS WEAK CURRENTLY...ISOLD CONVECTION HAS DEVELOPED ACROSS THE REGION.
A WEAK S/W TROUGH (AKIN TO A SHEAR AXIS) WAS POSITIONED FROM SRN MS
INTO FAR WRN AL. THIS MAY HELP TO SUSTAIN (EVEN ENHANCE) CONVECTION
THROUGH THIS EVENING. THE NAM/HRR SHOW LITTLE CONVECTIVE DEVELOPMENT
THROUGH EVENING WHILE SEVERAL ITERATIONS OF THE HIGH RES WRF SHOW SCT
DEVELOPMENT SOUTH OF THE SFC FRONT/EAST OF THE SHEAR AXIS ACROSS THE
TN VLY.
THE SFC FRONT WILL DRIFT/ADVANCE EVER SO SLOWLY SOUTHWARD OVER THE
NEXT 24 TO 36 HOURS. THE COMBINATION OF LIGHT SRLY FLOW AND HIGH
MOISTURE CONTENT IN THE BLYR WILL LEAD TO ANOTHER VERY WARM NIGHT
(AND TRENDED ABOVE GUIDANCE). THE GFS/NAM DIFFER ON CONVECTIVE/PRECIP
POTENTIAL ACROSS THE REGION ON MONDAY WITH THE NAM FOCUSING THE
ACTIVITY IN THE VCNTY OF THE UPPER LOW TO OUR WEST AND FRONT TO OUR
NORTH. HAVE TRENDED BACK A SLIGHT BIT ON POPS...BUT OVERALL REMAIN
CLOSER TO THE MORE AGGRESSIVE GFS GIVEN THE INSTABILITY (AND LACK OF
CAP) THAT WILL BE IN PLACE IN THE WARM SECTOR.
PRECIP POTENTIAL WILL DEFINITELY BE ON THE RISE BY TUESDAY AS A
TROUGH BEGINS TO BUILD ACROSS THE NORTHEAST AND PUSHES THE SFC FRONT
INTO THE TN VLY. EXPECT SCT/NMRS THUNDERSTORMS ON TUE/TUE NIGHT WHEN
CONVERGENCE AND INSTABILITY WILL BE MAXIMIZED. SOME MODEST UPPER
LEVEL SUPPORT (20-30 KT FLOW ALOFT) WOULD POINT TOWARD MORE STORM
ORGANIZATION. PWATS WILL ALSO BE ON THE ORDER OF 2 INCHES...SO
HEAVY/EFFICIENT RAIN PRODUCING STORMS SEEM LIKELY.
THE UNSETTLED PERIOD WILL PERSIST INTO THE EXTENDED FORECAST TIME
FRAME AS THE WRN US RIDGE/ERN US TROUGH PATTERN BECOMES ESTABLISHED.
THIS WILL ALLOW THE AFOREMENTIONED FRONTAL BOUNDARY TO SETTLE IN THE
VICINITY OF THE LOWER TENNESSEE VALLEY THROUGH LATE IN THE WORK WEEK.
WE MAY ALSO SEE A SERIES OF WEAK...ILL DEFINED...SHORTWAVE TROUGHS
ROUND THE BASE OF THE L/W TROUGH AND HELP AMPLIFY PRECIPITATION
CHANCES FROM TIME TO TIME. HARD TO PIN DOWN EXACT TIMING GIVEN SOME
UNCERTAINTIES IN THE ECMWF/GFS...BUT OVERALL WILL RETAIN MID RANGE
POPS THROUGH MUCH OF THE EXTENDED PERIOD. TEMPERATURES WILL ALSO BE
ABOUT 10 DEGREES (IF NOT A BIT MORE) COOLER THAN WE'VE SEEN OVER THE
PAST TWO WEEKS DUE TO CLOUD COVER AND INCREASED RAIN POTENTIAL.
15
&&
.AVIATION...
/ISSUED 1244 PM CDT SUN JUL 8 2012/
FOR 18Z TAFS...VFR CONDITIONS EXPECTED AT KHSV/KMSL TERMINALS OVER
MOST OF THE FORECAST PERIOD. HOWEVER...THE DEVELOPMENT OF SHRA/TSRA
IS EXPECTED TODAY IN NORTHERN AL. COVERAGE OF SHRA/TSRA IS EXPECTED
TO BE SCATTERED IN NATURE AND TIMING OF ANY ASSOCIATED IMPACTS AT TAF
SITES IS NOT POSSIBLE AT THIS POINT. SO...VCTS WAS USED TO DENOTE THE
CONVECTIVE POTENTIAL IN TAFS ATTM. CORES WITHIN SHRA/TSRA ARE LIKELY
TO BE HEAVY AND WOULD LIKELY RESTRICT CIGS/VIS TO IFR OR PERHAPS
LOWER IF A CELL IMPACTED A SITE. WILL HAVE TO MONITOR AND AMEND TAFS
IF NECESSARY. SHRA/TSRA COVERAGE IS EXPECTED TO DIMINISH
OVERNIGHT...BUT SOME SHRA ACTIVITY MAY LINGER.
KDW
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 74 93 73 88 70 / 30 50 50 70 50
SHOALS 74 93 72 89 70 / 30 50 50 70 50
VINEMONT 73 91 72 86 71 / 30 50 50 70 50
FAYETTEVILLE 72 91 72 87 70 / 30 50 50 70 50
ALBERTVILLE 73 91 72 87 71 / 30 50 50 70 50
FORT PAYNE 71 92 71 86 69 / 30 50 50 70 50
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 8, 12:03 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
103 PM CDT SUN JUL 8 2012
ALZ001>010-016-TNZ076-096-097-090115-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
103 PM CDT SUN JUL 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND AFFECT PORTIONS OF THE AREA
TODAY...ESPECIALLY IN NORTHWEST ALABAMA. A FEW OF THE STORMS MAY BE
STRONG OR SEVERE...WITH DAMAGING WIND GUSTS IN ADDITION TO
HAIL...HEAVY RAINFALL AND FREQUENT LIGHTNING. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DECREASE IN COVERAGE DURING THE
EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
AS A COLD FRONT STALLS ACROSS THE TENNESSEE VALLEY...THUNDERSTORMS
ARE LIKELY ACROSS THE AREA ON MONDAY AND TUESDAY. A FEW OF THESE
STORMS COULD BECOME STRONG OR SEVERE...WITH DAMAGING WINDS...HEAVY
RAINFALL...AND FREQUENT LIGHTNING.
SHOWER AND THUNDERSTORM ACTIVITY IS FORECAST TO LINGER THROUGH THE
WEEK WITH THE FRONT STALLED ACROSS THE TENNESSEE VALLEY. SOME
THUNDERSTORMS ARE LIKELY TO PRODUCE GUSTY WINDS...VERY HEAVY
RAINFALL...AND FREQUENT LIGHTNING. HEAVY RAINFALL AND THE POTENTIAL
FOR FLASH FLOODING FROM REPETITIVE THUNDERSTORM ACTIVITY WILL BE THE
PRIMARY THREAT DURING THE PERIOD.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
KDW
In the hours before
Special weather statement, Jul 8, 11:13 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1213 PM CDT SUN JUL 8 2012
ALZ010-081745-
DE KALB-
1213 PM CDT SUN JUL 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR DEKALB COUNTY UNTIL 1245 PM
CDT...
AT 1210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR COLLINSVILLE...OR 14 MILES WEST OF
CENTRE...MOVING NORTHEAST AT 25 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
COLLINSVILLE.
LEBANON...PEEKS CORNER.
DOG TOWN...COLLBRAN.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS.
SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3436 8566 3425 8578 3425 8580 3424 8581
3423 8584 3420 8584 3419 8584 3420 8603
3422 8605 3449 8579 3437 8562
TIME...MOT...LOC 1713Z 225DEG 20KT 3422 8589
KDWSpecial weather statement, Jul 8, 11:45 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT SUN JUL 8 2012
ALZ010-081815-
DE KALB-
1245 PM CDT SUN JUL 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR DEKALB COUNTY UNTIL 115 PM CDT...
AT 1242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PEEKS CORNER...OR 7 MILES SOUTH OF
RAINSVILLE...MOVING NORTHEAST AT 25 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
COLLBRAN.
PINE RIDGE...DOG TOWN.
FORT PAYNE...ADAMSBURG.
VALLEY HEAD...HAMMONDVILLE.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS.
SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3449 8557 3447 8556 3446 8558 3443 8558
3436 8564 3436 8566 3433 8569 3426 8585
3442 8600 3464 8563 3450 8553
TIME...MOT...LOC 1745Z 237DEG 20KT 3440 8584
KDWSpecial weather statement, Jul 8, 12:31 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
131 PM CDT SUN JUL 8 2012
ALZ001-002-081915-
COLBERT-LAUDERDALE-
131 PM CDT SUN JUL 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 215 PM CDT...
AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TUSCUMBIA...MOVING NORTHEAST AT 10 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
SPRING VALLEY.
TUSCUMBIA.
SHEFFIELD...MUSCLE SHOALS.
FLORENCE...SAINT FLORIAN.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS.
SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3494 8775 3485 8747 3458 8766 3465 8786
TIME...MOT...LOC 1831Z 214DEG 7KT 3471 8773
KDW
Thunderstorm Wind, Madison
- When
- July 8, 12:40 PM CST to 12:43 PM CST
- Where
- Madison County, 1.3 mi WNW of Owens Xrds
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.587, -86.491
A tree was knocked down onto a power line near the intersection of South Green Mountain Road and Joel Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Maryland, July 8, 20121 death · 7 events
- Rip Current in Indiana, July 8, 20121 death · 1 event
- Hail and Damaging Winds in Virginia, July 8 to 9, 20127 injured · $72,000 · 1.75 in hail · 49 events
- Hail and Damaging Winds in Tennessee, July 8, 20121 injured · $381,000 · 55 kt wind · 29 events
- Hail and Damaging Winds in West Virginia, July 8, 2012$405,000 · 1 in hail · 15 events
- Damaging Winds in Kentucky, July 8, 2012$51,000 · 60 kt wind · 16 events
- Hail and Damaging Winds in Oregon, July 8, 2012$51,000 · 1.5 in hail · 13 events
- Damaging Winds in Washington, July 8, 2012$80,000 · 60 kt wind · 3 events
- Damaging Winds in Kentucky, July 8, 2012$55,000 · 50 kt wind · 5 events
- Flash Flooding and Damaging Winds in Kentucky, July 8, 2012$25,000 · 52 kt wind · 16 events
- Damaging Winds in Illinois, July 8, 2012$42,000 · 52 kt wind · 5 events
- Damaging Winds in Oklahoma, July 8, 2012$40,000 · 65 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403438.